Background: Viagra and PDE-5 inhibitors use has mushroomed since its launch over a decade ago. A growing body of evidence indicates significant morbidity associated with the side effect profile of this class of drug. Hearing loss associated with PDE-5 inhibitor use has recently been reported, but few studies have evaluated the causal link.
Aim: To review and scrutinise the current literature on the subject and propose possible physiologic mechanisms and to investigate the global reporting of this side effect.
Methods and materials: Pharmacovigilance agencies around North America, Europe, and Australasia were contacted requesting reports of hearing loss associated with PDE-5 inhibitors. Reports were scrutinised to exclude those where others causes of hearing loss existed.
Results: Forty-seven cases of sensorineural hearing loss with a temporal association with PDE-5 inhibitor ingestion were obtained from both published literature and pharmacovigilance agencies. Cases had a mean age 56.6 years, male-to-female ratio of 7:1. Eighty-eight percent of reports were unilateral with an even left/right distribution. Hearing loss occurred within 24 hours of ingestion of PDE-5 inhibitor in 66.7% (n = 18) of cases. Sildenafil accounted for over 50% of cases.
Conclusion: There is increasing evidence that PDE-5 inhibitors may induce sensorineural hearing loss via plausible physiological mechanisms. There needs to be more awareness of this disabling side effect among healthcare professionals responsible for prescribing this drug.
Copyright © 2011 The American Laryngological, Rhinological, and Otological Society, Inc.